Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Morristown, TN

August 8, 2000Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2000, 8:07 PM EDT for Unicoi County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2000, 8:07 PM EDT (00:07 UTC)
Expired
Aug 8, 2000, 8:30 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 090007
SVRMRX
TNC171-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNICOI COUNTY IN EASTERN TENNESSEE

* UNTIL 830 PM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ERWIN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF LIMESTONE COVE AROUND 810 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3627 8245 36e12 8258 3587 8216 3606 8201

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:27 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 3:27 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT TUE AUG 8 2000

ONCE AGAIN MODELS DIVERGE ON THE FORECAST SOLUTION OVER THE SEVERAL
DAYS.  ALL ARE CONSISTENT WITH UPPER LEVEL LOW OVER CANADA DEEPENING
AND ERODING THE RIDGE...PUT MOST OF THE FORECAST AREA IN NORTHWEST
FLOW BY WEDNESDAY.  ALL MODELS INDICATE THE FORMATION OF A MCS
DEVELOPING IN NORTHERN KENTUCKY AND MOVING IT SOUTHEAST.  ONLY
CONCERN IS THAT THE MODELS PERFORMANCE THE LAST SEVERAL DAYS HAS
BEEN POOR FOR OUR CWA...SO WILL NOT PLAY UP THE DEVELOPMENT OF THE
MCS THIS FORECAST AND LET LATER SHIFTS DECIDE AND SEE IF IT
DEVELOPS.

THE ATMOSPHERE REMAINS UNSTABLE AND WITH OROGRAPHIC FORCING...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
SEVERE WEATHER CHANCES LOOK MINIMAL AS WARM AIR ALOFT WILL MAKE IT
HARD TO GET HAIL...AND ONLY THREAT WOULD BE PRECIP LOADING (AS
PWS ARE AT OR ABOVE 1.75 INCHES.) AND THEN STRAIGHT LINE WINDS AS
THE STORM COLLAPSES. AN ISOLATED WET MICROBURST WILL BE POSSIBLE...
BUT WILL NOT MENTION IT IN THE ZONES.

A PERSISTENCE FORECAST LOOKS TO BE THE BEST. WILL NOT VARY FROM
PREVIOUS FORECAST.

FCSTID = 2
CHA   74  95  74  96 /  30  40  30  30
TYS   72  90  73  90 /  30  40  30  30
TRI   68  89  68  90 /  30  40  30  30
OQT   71  91  72  91 /  30  40  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PDK

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.